Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 21, NWS Hanford, CA

April 28, 2005Fresno County, Madera County, California

NWS Hanford, CA issued this severe thunderstorm warning at Apr 28, 2005, 3:07 PM PDT for Fresno County, Madera County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2005, 3:07 PM PDT (22:07 UTC)
Expired
Apr 28, 2005, 3:44 PM PDT
In force
37 min
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text

Counties Fresno County, CA, Madera County, CA

The radar

The San Joaquin Valley radar (KHNX), 53 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2005-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2005-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KHNX 282207
SVRHNX
CAC019-039-282245-
/O.NEW.KHNX.SV.W.0021.050428T2207Z-050428T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
307 PM PDT THU APR 28 2005

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA
  THIS INCLUDES THE CITIES OF...FRESNO...CLOVIS
  SOUTH CENTRAL MADERA COUNTY IN CENTRAL CALIFORNIA

* UNTIL 345 PM PDT

* AT 305 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 10 MILES WEST OF SELMA TO 24 MILES NORTHEAST OF
  REEDLEY...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF FRESNO
  TO 29 MILES EAST OF CLOVIS...AND MOVING NORTHEAST AT 25 MPH. THIS
  ALSO EXTENDS THE EXISTING SEVERE THUNDERSTORM WARNING THAT HAD BEEN
  SET TO EXPIRE AT 315 PM.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  7 MILES NORTHWEST OF SELMA BY 310 PM PDT
  7 MILES NORTHWEST OF PARLIER BY 320 PM PDT
  SANGER AND 9 MILES NORTHWEST OF REEDLEY BY 325 PM PDT

LAT...LON 3675 12030 3712 11921 3690 11882 3641 11978

$$

SANGER
2 follow-up statements
000 
WWUS56 KHNX 282224
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
321 PM PDT THU APR 28 2005

CAC019-039-282245-
/O.CON.KHNX.SV.W.0021.000000T0000Z-050428T2245Z/
FRESNO CA-MADERA CA-
321 PM PDT THU APR 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM PDT FOR SOUTH
CENTRAL MADERA AND CENTRAL FRESNO COUNTIES...

AT 311 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CARUTHERS TO 8 MILES SOUTH
OF FENCE MEADOW...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTH
OF FRESNO TO 31 MILES EAST OF CLOVIS. THESE STORMS WERE MOVING EAST
AT 12 MILES AN HOUR.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SANGER...8 MILES SOUTHEAST OF TRIMMER SPRINGS AND 8 MILES SOUTH
  OF FENCE MEADOW BY 345 PM PDT

LAT...LON 3675 12030 3712 11921 3690 11882 3641 11978

$$

SANGER
000 
WWUS56 KHNX 282244
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
343 PM PDT THU APR 28 2005

CAC019-039-282250-
/O.CAN.KHNX.SV.W.0021.000000T0000Z-050428T2245Z/
FRESNO CA-MADERA CA-
343 PM PDT THU APR 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MADERA AND
CENTRAL FRESNO COUNTIES WILL EXPIRE AT 345 PM...

THUNDERSTORMS IN CENTRAL FRESNO AND SOUTH CENTRAL MADERA COUNTIES 
WILL CONTINUE TO DIMINISH BELOW SEVERE LEVELS. RESIDENTS SHOULD 
CONTINUE TO EXERCISE CAUTION...AS THE THUNDERSTORMS WILL STILL BE 
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND SMALL HAIL.

LAT...LON 3675 12030 3712 11921 3690 11882 3641 11978

$$

SANGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:30 PM PDT, 37 minutes earlier.

Area forecast discussion, Apr 28, 2:30 PM PDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HANFORD CA
230 PM PDT THU APR 28 2005

.SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...
SATELLITE PICTURES SHOW AN UPPER LEVEL MOVING ONSHORE OVER THE
CENTRAL CALIFORNIA COAST. SOME THUNDERSTORMS OCCURRING ESPECIALLY
IN THE CENTRAL SAN JOAQUIN VALLEY. SOME OF STORMS ARE SEVERE MAINLY
FROM LARGE HAIL SIZE IN WEST FRESNO...KINGS AND TULARE COUNTIES.
THE LOW APPEARS TO BE FILLING AND WEAKENING AS THE COLD AIR ALOFT
MOVES INTO THE THE CENTRAL CALIFORNIA INTERIOR. EXPECT THUNDER
ACTIVITY TO DIMINISH AFTER SUNSET WITH ISOLATED SHOWERS REMAINING
MAINLY OVER THE FOOTHILLS AND TEHACHAPI MOUNTAINS. OTHERWISE
LOOKING FOR A DRYING AND WARMING TREND FRIDAY WITH SHORT WAVE
RIDGING DEVELOPING ACROSS CALIFORNIA. FLOW TURNS ONSHORE WITH UPPER
FLOW TURNING WESTERLY AS FAST MOVING UPPER LEVEL SHORT MOVES INTO
THE EAST PACIFIC. GFS SHOW PLENTY OF UPPER MOISTURE AND CLOUDS
OVERSPREADING MUCH OF CALIFORNIA BY SATURDAY. A LEADING DISTURBANCE
MAY KICK OFF A FEW SHOWERS OVER THE SIERRA ON SATURDAY AFTERNOON.
THE GFS TRENDING MORE PROGRESSIVE BUT IN GOOD AGREEMENT WITH THE UK
MET. THIS AGREES WELL WITH THE FAST ZONAL FLOW SO WILL MENTION
SLIGHT CHANCE PROBABILITIES FOR LIGHT PRECIPITATION ACROSS MUCH OF
THE REGION SATURDAY NIGHT INTO SUNDAY. DO NOT EXPECT HEAVY RAIN
POTENTIAL WITH THE UPPER LOW QUICKLY MOVING THROUGH EAST OF THE
REGION BY 00Z MONDAY. AN UPPER LEVEL RIDGE WILL BUILD MONDAY ALONG
THE EAST PACIFIC AND SLOWLY BUILD EASTWARD OVER THE WESTERN U.S
PROVIDING DRY AND WARMER WEATHER FOR MUCH OF THE EXTENDED PERIOD.

.LONG TERM...FOR SATURDAY NIGHT THROUGH WEDNESDAY...MODELS IN
GENERAL AGREEMENT OF ZONAL FLOW BRINGING A WEAK DISTURBANCE THRU THE
REGION SUN. HAVE CONTD WITH SLIGHT CHANCE POPS MOST AREAS. WEAK
RIDGING SEEN FOR TUES/WED. MODELS DIVERGE ON THURS SOLN OF A TROF
APPCHG OR MOVG THRU THE AREA. HOWEVER...HEIGHTS REMAIN FAIRLY HIGH
AND MOISTURE VERY LIMITED...SO ONLY SLIGHT CHANCES IN THE SRN
SIERRA. TEMPS WILL SLOWLY WARM INTO MID-WEEK.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WWW.WEATHER.GOV/HANFORD /USE ALL LOWER CASE/

MV/BINGHAM
Hazardous weather outlook, Apr 28, 6:05 AM PDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
605 AM PDT THU APR 28 2005

CAZ089>094-291200-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-TULARE COUNTY FOOTHILLS-
605 AM PDT THU APR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY...AND THE SIERRA NEVADA FOOTHILLS.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. THUNDERSTORMS WILL
HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS...GUSTY WINDS...AND
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

CAZ095>099-291200-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
605 AM PDT THU APR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA...
THE KERN COUNTY MOUNTAINS...THE INDIAN WELLS VALLEY...AND THE
SOUTHEASTERN KERN COUNTY DESERT.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FOR THE REMAINDER OF THE PERIOD...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

TLM/JSN

In the hours before

Local storm report, Apr 28, 2:06 PM PDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
206 PM PDT THU APR 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             2 NW HANFORD            36.35N 119.67W
04/28/2005  0.75 INCH        KINGS              CA   NWS EMPLOYEE

0153 PM     HAIL             LEMOORE                 36.30N 119.79W
04/28/2005  0.75 INCH        KINGS              CA   TRAINED SPOTTER

&&

SANGER

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 1:24 PM PDTSevere Thunderstorm WarningHNXKings36 min
Apr 28, 1:55 PM PDTSevere Thunderstorm WarningHNXFresno, Kings35 min
Apr 28, 2:22 PM PDTSevere Thunderstorm WarningHNXTulare33 min
Apr 28, 2:44 PM PDTSevere Thunderstorm WarningHNXFresno31 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.